Police warn over 'fatal pink ecstasy' with AMT or 5-IT
Scotland's largest police force has issued a warning about pink-coloured tablets being sold as ecstasy which contain "potentially fatal substances".
Strathclyde Police said anyone taking the pills, which contain AMT or 5-IT, could suffer increased heart rate, elevated core temperature and seizures.
The force said the tablets have been described as having a cherry logo on one side and a half score on the other.
AMT or 5-IT are not classed as controlled substances.
Supt Kirk Kinnell said: "These substances are unreliable, unpredictable and very dangerous.
"Users may believe that they have taken ecstasy, and it is very likely that they will suffer from a significant negative reaction."
Supt Kinnell said the pills were "not covered by any form of quality control".
"Users need to be aware of the dangers and understand the potentially devastating effect these pills can have on their health," he said.
"We are continuing to take this matter extremely seriously and extensive police inquiries are ongoing to establish the source of these drugs and every effort is being made to track down and arrest those responsible for selling these drugs as quickly as possible."
Strathclyde Police said additional patrols had been deployed in Glasgow city centre to carry out searches at a number of venues connected to the inquiry.
It comes after nine people were admitted to hospital in the early hours of Saturday morning after taking a combination of tablets and powders in Glasgow city centre.
The force advised that revellers, particularly over the festive period, should avoid taking the pink tablets and notify police if they were being sold.
Glasgow Royal Infirmary emergency medicine doctor Richard Stevenson said AMT and 5-IT had "been implicated in deaths in Europe".
He said: "Early assessment and intervention is paramount to prevent fatalities. There is also a real risk of interaction with commonly prescribed medications, as well as an interaction with alcohol, that may be fatal.
"Most cases experience a life-threatening rise in body temperature and extremely fast heart rate and can display a range of bizarre behaviours as well as being extremely confused.
"The body will overheat and there will be signs of delirium and agitation. Without immediate medical treatment this collection of symptoms could prove fatal."